Brainstorm exerciseQuestion - List all the words that come to mind when you think of the term 'overdose'.
Answer - The term 'overdose' is often associated with the fatal or life-threatening effect of using too much of a drug. However, overdose refers to any unpleasant and unintended effect of a drug.
The amount needed to reach an overdose depends on the tolerance of the person as well as the amount and type of drug. For example, while a 13-year-old can overdose on drawing back her first puff of a cigarette (causing her to cough and feel unwell), it might require two bottles of bourbon consumed over 24 hours for a heavy drinker to overdose (vomiting or falling unconscious). An overdose can thus be viewed as short-term unpleasant or harmful effects.
Overdoses are more likely to occur in some environments than others but there is always a possibility that a young person may have a serious drug overdose while they are in your care. All workers with young people should be prepared to deal with such an emergency as this preparation could help to save someone's life.
Question - What should you do if you suspect an overdose has occurred?
Answer - Seek medical assistance, then monitor the following indicators:
- decreasing levels of consciousness
- breathing difficulties
- abnormal pulse (irregular or below 60 bpm, or above 120 bpm)
- increasing agitation
- changing mental state – hallucinations, panic or deep depression.
- heroin use
- poly-drug use (mixing drugs)
- past overdoses
- recent release from a correctional centre
- using drugs alone.
Question - What factors might affect the seriousness of an overdose?
- type of drug
- amount used
- how administered
- poly-drug use
- time consumed
- tolerance level
- physical/psychological status